Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

January 3, 2009Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 3, 2009, 4:56 PM CST for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2009, 4:56 PM CST (22:56 UTC)
Expired
Jan 3, 2009, 5:30 PM CST
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Evangeline Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 032256
SVRLCH
LAC039-097-032330-
/O.NEW.KLCH.SV.W.0005.090103T2256Z-090103T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EVANGELINE PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES VILLE PLATTE...
  NORTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES BIG CANE...PALMETTO...

* UNTIL 530 PM CST

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST
  EAST OF VILLE PLATTE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF WASHINGTON BY 515 PM CST...
  BIG CANE BY 530 PM CST...

LAT...LON 3085 9211 3085 9186 3075 9181 3060 9226
      3073 9234
TIME...MOT...LOC 2255Z 242DEG 25KT 3070 9220

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 032311
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 PM CST SAT JAN 3 2009

LAC039-032320-
/O.CAN.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/
EVANGELINE LA-
510 PM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EVANGELINE PARISH
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD INTO 
ST LANDRY PARISH.

LAT...LON 3063 9218 3067 9216 3078 9216 3082 9217
      3085 9211 3085 9186 3075 9181
TIME...MOT...LOC 2310Z 242DEG 25KT 3075 9209

$$

LAC097-032330-
/O.CON.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/
ST. LANDRY LA-
510 PM CST SAT JAN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHERN ST. LANDRY PARISH...

AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF BIG CANE...OR ABOUT 10 MILES EAST OF
VILLE PLATTE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG CANE BY 525 PM CST...
  7 MILES NORTHWEST OF PALMETTO BY 530 PM CST...

LAT...LON 3063 9218 3067 9216 3078 9216 3082 9217
      3085 9211 3085 9186 3075 9181
TIME...MOT...LOC 2310Z 242DEG 25KT 3075 9209

$$

SHAMBURGER
000 
WWUS54 KLCH 032325
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 PM CST SAT JAN 3 2009

LAC097-032330-
/O.CON.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/
ST. LANDRY LA-
525 PM CST SAT JAN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTH CENTRAL ST. LANDRY PARISH...

AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF BIG CANE...OR ABOUT 8 MILES WEST OF
PALMETTO...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG CANE BY 530 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. PUT 
AS MANY WALLS BETWEEN YOURSELF AND THE OUTDOORS AS POSSIBLE.

LAT...LON 3066 9210 3085 9211 3085 9186 3075 9181
TIME...MOT...LOC 2325Z 247DEG 21KT 3075 9200

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:28 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 3, 3:28 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CST SAT JAN 3 2009

.DISCUSSION...
SEVERE WEATHER THREAT IS DIMINISHING RAPIDLY THIS AFTERNOON AS
ONLY A FEW STORMS LEFT IN RAPIDES PARISH. THE REMAINDER OF THE
REGION IS SEEING DRYING CONDITIONS IN THE UPPER ATMOSPHERE...AS
DEPICTED BY WATER VAPOR SATELLITE IMAGERY. BUT STILL A MOIST UNSTABLE
ENVIRONMENT IN THE LOWER ATMOSPHERE WHERE DEW POINTS ARE STILL IN
THE MID TO UPPER 60S ACROSS SE TX AND WESTERN LA.

FOR TONIGHT...EXPECTING DENSE FOG TO BE A FACTOR ALONG AND SOUTH
OF I-10 FROM BPT TO LCH...EXTENDING INTO THE NEARSHORE COASTAL
WATERS. ELSEWHERE...FORECASTER CONFIDENCE IS LOW FOR NPW
CRITERIA...SO WILL MENTION ONLY PATCHY FOG.

ON SUNDAY A COLD FRONT APPROACHES FROM THE NORTHWEST...AND THE
THREAT OF SHOWERS AND THUNDERSTORMS INCREASE AGAIN. HOWEVER...KEEPING
POPS IN THE 30 PERCENT RANGE DUE LIMITED DEPTH OF MOISTURE.

BY MONDAY...THE COLD FRONT IS EXPECTED TO STALL OUT NEAR THE
COAST...AND CAUSE MAJOR FORECAST PROBLEMS. IF THE FRONT STAYS
OFFSHORE...WE WILL BE IN THE COOL SECTOR AND THUNDERSTORMS WILL BE
MINIMAL. IF THE FRONTAL BOUNDARY MOVES FAR ENOUGH TO THE
NORTH...PARTS OF SOUTHWEST LOUISIANA COULD BE IN THE WARM SECTOR
AND THUNDERSTORMS COULD BE A SIGNIFICANT STORY. NAM/GFS/ECMWF ALL
PAINT A SLIGHTLY DIFFERENT PICTURE...BUT AT THIS POINT BELIEVE BPT
WILL STAY IN THE COOL SECTOR...LFT WILL BE IN THE WARM
SECTOR...AND LCH AND AEX ARE ALONG THE BOUNDARY.

THIS FORECAST PROBLEM DOES NOT JUST STAY ON MONDAY...IT EXTENDS
INTO TUESDAY AS WELL BEFORE FINALLY LIFTING OUT LATE TUESDAY AND
PROVIDING A DRYING PERIOD MID-WEEK.

RAIN CHANCES INCREASE AGAIN LATE IN THE WEEK DUE TO ANOTHER
APPROACHING COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  63  78  53  56  52 /  10  30  30  70  70
KBPT  63  78  51  55  49 /  10  30  30  70  70
KAEX  61  75  47  54  47 /  10  30  30  70  70
KLFT  63  78  56  64  57 /  10  30  30  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: CALCASIEU...CAMERON...JEFFERSON DAVIS.

TX...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY
     FOR THE FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...SABINE LAKE.

&&
Hazardous weather outlook, Jan 3, 3:50 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CST SAT JAN 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
350 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG IS EXPECTED TO DEVELOP OVERNIGHT. AREAS BETWEEN
BEAUMONT AND LAKE CHARLES WILL SEE VISIBILITIES DROP TO LESS THAN
1/4 MI AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT APPROACHES THE REGION...BRINGING THE CHANCE OF
SHOWERS AND THUNDERSTORMS ON SUNDAY. THIS FRONT STALLS OUT ALONG
THE COASTLINE ON MONDAY AND TUESDAY...AND WILL BE THE FOCUS FOR
RAIN AND A FEW THUNDERSTORMS.

CONDITIONS WILL IMPROVE TUESDAY NIGHT AS THE FRONT FINALLY LIFTS
OUT OF THE REGION AND HIGH PRESSURE BUILDS IN.

BY FRIDAY...ANOTHER COLD FRONT WILL BE MAKING ITS WAY TOWARDS
US...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 3, 3:20 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 W ALEXANDRIA          31.29N 92.50W
01/03/2009                   RAPIDES            LA   EMERGENCY MNGR

            911 RAPIDES PARISH REPORTING A TORNADO NEAR ROSS LANE AND
            HWY 28 WEST. DAMAGE TO A HOUSE WITH ROOF BLOWN OFF ON TO
            CAR AND POWERLINES DOWN. JUST SOUTH OF THE AEX AIRPORT.

&&

MGRIFFIN
Local storm report, Jan 3, 3:23 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
323 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     ALEXANDRIA              31.29N 92.46W
01/03/2009                   RAPIDES            LA   PUBLIC

            REPORTS FROM PUBLIC OF A FUNNEL CLOUD NEAR LACROIX ROAD.

&&

MGRIFFIN
Local storm report, Jan 3, 3:24 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ALEXANDRIA              31.29N 92.46W
01/03/2009  E0.50 INCH       RAPIDES            LA   PUBLIC

            REPORTS FROM PUBLIC OF DIME SIZE HAIL NEAR LACROIX ROAD.

&&

MGRIFFIN
Special weather statement, Jan 3, 4:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
444 PM CST SAT JAN 3 2009

LAZ029-032-033-032345-
AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
444 PM CST SAT JAN 3 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN AVOYELLES...EASTERN
EVANGELINE AND NORTHERN ST. LANDRY PARISHES UNTIL 545 PM CST...

AT 444 PM CST...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR NEAR VILLE PLATTE...MOVING
NORTHEAST AT 25 MPH.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  BIG CANE BY 530 PM CST
  DUPONT AND PLAUCHEVILLE BY 545 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 9:38 AM CSTSevere Thunderstorm WarningLCHLafayette, Saint Martin, Vermilion37 min
Jan 3, 12:07 PM CSTSevere Thunderstorm WarningLCHEvangeline38 min
Jan 3, 12:37 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry23 min
Jan 3, 12:58 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry32 min
Jan 3, 3:44 PM CSTMarine Dense Fog AdvisoryLCH16 hr
Jan 3, 3:45 PM CSTDense Fog AdvisoryLCH16 hr
Jan 3, 4:14 PM CSTTornado WarningLCHEvangeline, Saint Landry31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.